Alert archive / Oklahoma / Special Weather Statements in 2017

Special Weather Statement, NWS Norman, OK

August 22, 2017Custer County, Oklahoma

NWS Norman, OK issued this special weather statement at Aug 22, 2017, 5:21 PM CDT for Custer County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 5:21 PM CDT (22:21 UTC)
Expired
Aug 22, 2017, 5:45 PM CDT
In force
24 min
Issued by
NWS Norman, OK

County Custer County, OK

The radar

The Altus AFB radar (KFDR), 142 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS84 KOUN 222221
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
521 PM CDT TUE AUG 22 2017
 
OKZ016-222245-
Custer OK-
521 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Custer County Until 545
PM CDT...

AT 519 PM CDT, a strong thunderstorm was located 5 miles northwest of
Arapaho, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage... 

LAT...LON 3554 9895 3562 9915 3581 9910 3569 9880
TIME...MOT...LOC 2219Z 206DEG 3KT 3565 9902 

$$

..speg.

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Aug 22, 2:34 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 2:34 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
234 PM CDT Tue Aug 22 2017

.DISCUSSION...
Cold front continues to slowly move south this afternoon, and the
afternoon convection has already developed along the front in
southwest Oklahoma and the southeast Texas panhandle. Despite
decent instability, wind shear is very low, so although some
storms may briefly become strong or marginally severe, organized
severe weather is unlikely. The primary issue will be locally
heavy rainfall/flooding with the combination of high precipitable
water and slow movement. The special 17Z OUN sounding recorded a
precipitable water content of 1.65 inches, just under the 90th
percentile for this time of year. Storm chances continue through
tomorrow, mainly close to the frontal zone in the south. Return
moisture leads to some additional storm chances tomorrow night
into Friday, mainly west. Then attention shifts to the tropical
system advertised by the models to move inland on the Texas Gulf
Coast late Friday or Saturday. It still remains a question how far
north the moisture will push through Texas or if we will remain
in a more subsident region, so there is quite a bit of uncertainty
later in this forecast period.

Temperatures will remain below average for this time of the year.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  85  62  84 /  50  10  10  10
Hobart OK         70  86  64  86 /  60  30  10  20
Wichita Falls TX  72  87  70  87 /  60  40  20  20
Gage OK           63  86  61  85 /  20  10  10  20
Ponca City OK     61  85  59  84 /  20   0   0   0
Durant OK         72  87  69  85 /  60  40  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 12:00 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1200 pM CDT Tue Aug 22 2017

OKZ004>048-050>052-TXZ083>090-231015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1200 pM CDT Tue Aug 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorm chances increase this afternoon through early evening
across central and southern Oklahoma and adjacent parts of northern
Texas when a cold front passes. Strong to severe storms will be
possible with a threat of damaging winds and hail up to the size of
half dollars.

.Heavy Rainfall...
Localized heavy rainfall is possible late this afternoon through
early Wednesday morning along and south of interstate 40.
The heaviest rainfall is expected over portions of southwestern
Oklahoma. This could lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
At least a low chance of thunderstorms will be possible each day
this week. Chances will likely increase by Saturday morning across
northwestern and central Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 22, 4:05 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
405 PM CDT TUE AUG 22 2017

OKZ012-222130-
Garfield OK-
405 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County
Until 430 PM CDT...

AT 403 PM CDT, strong thunderstorms were located near Fairmont to
near Douglas. These storms were nearly stationary.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3620 9778 3619 9758 3641 9753 3643 9775
TIME...MOT...LOC 2103Z 342DEG 1KT 3632 9770 3627 9767

..speg.
Special weather statement, Aug 22, 4:18 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
418 PM CDT TUE AUG 22 2017

OKZ022-035-222145-
Kiowa OK-Washita OK-
418 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa and
southwestern Washita Counties Until 445 PM CDT...

AT 416 PM CDT, a strong thunderstorm was located near Sentinel,
moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3533 9920 3516 9895 3502 9916 3513 9933
TIME...MOT...LOC 2116Z 218DEG 6KT 3514 9919

..speg.
Special weather statement, Aug 22, 4:50 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT TUE AUG 22 2017

OKZ016-021-022-222215-
Washita OK-Beckham OK-Custer OK-
450 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Washita...southern
Beckham and southern Custer Counties Until 515 PM CDT...

AT 446 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Arapaho to near Sentinel, and from near
Sentinel to near Erick. These storms were nearly stationary. The
slow movement will cause heavy rain accumulation.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3527 10000 3534 9934 3572 9915 3572 9878
      3514 9895 3512 9916 3511 9943 3512 9978
      3505 9978 3503 10000
TIME...MOT...LOC 2146Z 92DEG 1KT 3561 9906 3520 9916

..speg.
Local storm report, Aug 22, 5:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
503 PM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     2 SW BURNS FLAT         35.33N 99.20W
08/22/2017  M64 MPH          WASHITA            OK   AWOS

            KCSM ASOS.

&&

DW
Special weather statement, Aug 22, 5:03 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
503 PM CDT TUE AUG 22 2017

OKZ012-013-222230-
Garfield OK-Noble OK-
503 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Garfield and central
Noble Counties Until 530 PM CDT...

AT 501 PM CDT, strong thunderstorms were along a line extending from
4 miles south of Red Rock to 3 miles southwest of Waukomis, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3654 9695 3653 9696 3653 9699 3651 9701
      3651 9703 3633 9703 3633 9692 3631 9692
      3616 9800 3617 9803 3638 9807
TIME...MOT...LOC 2201Z 268DEG 6KT 3640 9717 3624 9795

..speg.
Special weather statement, Aug 22, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
521 PM CDT TUE AUG 22 2017

OKZ016-222245-
Custer OK-
521 PM CDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Custer County Until 545
PM CDT...

AT 519 PM CDT, a strong thunderstorm was located 5 miles northwest of
Arapaho, moving northeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3554 9895 3562 9915 3581 9910 3569 9880
TIME...MOT...LOC 2219Z 206DEG 3KT 3565 9902

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:20 PM CDTSpecial Weather StatementOUNBeckham25 min
Aug 22, 3:07 PM CDTSpecial Weather StatementOUNHarmon23 min
Aug 22, 3:46 PM CDTSpecial Weather StatementOUNGreer29 min
Aug 22, 4:02 PM CDTSpecial Weather StatementOUNHarmon28 min
Aug 22, 4:05 PM CDTSpecial Weather StatementOUNGarfield25 min
Aug 22, 4:18 PM CDTSpecial Weather StatementOUNWashita27 min
Aug 22, 4:50 PM CDTSpecial Weather StatementOUNBeckham, Custer, Washita25 min
Aug 22, 5:03 PM CDTSpecial Weather StatementOUNGarfield, Noble27 min
Aug 22, 5:07 PM CDTAreal Flood AdvisoryOUNBeckham113 min
Aug 22, 5:17 PM CDTAreal Flood AdvisoryOUNGarfield118 min
Aug 22, 5:28 PM CDTSevere Thunderstorm WarningOUNCuster32 min
Aug 22, 5:32 PM CDTSpecial Weather StatementOUNGarfield28 min
Aug 22, 5:35 PM CDTSpecial Weather StatementOUNCoal25 min
Aug 22, 5:55 PM CDTSpecial Weather StatementOUNLogan35 min
Aug 22, 6:02 PM CDTAreal Flood AdvisoryOUNCuster118 min
Aug 22, 6:20 PM CDTSpecial Weather StatementOUNBlaine25 min
Aug 22, 6:24 PM CDTSpecial Weather StatementOUNPottawatomie36 min
Aug 22, 6:35 PM CDTSpecial Weather StatementOUNOklahoma25 min
Aug 22, 6:42 PM CDTSevere Thunderstorm WarningOUNOklahoma33 min
Aug 22, 6:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 22, 6:50 PM CDTSpecial Weather StatementOUNCanadian25 min
Aug 22, 6:59 PM CDTFlash Flood WarningOUNOklahoma4 hr
Aug 22, 4:28 PM CDTSevere Thunderstorm WarningOUNHardeman32 min

Nearby

Special Weather Statements in Oklahoma, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.